From Our 2006 Archives
Stronger Warning for Antibiotic Tequin
Latest MedicineNet News
FDA Warns People With Diabetes to Avoid Tequin
By Jennifer Warner
Reviewed By Louise Chang, MD
Feb. 24, 2006 - The FDA has added a warning against the use of the antibiotic Tequin in people with diabetes after reports of problems with high blood sugar and low blood sugar associated with the drug.
The FDA and the manufacturer of the drug, Bristol-Myers Squibb, have received reports of serious cases of high blood sugar (hyperglycemia) and low blood sugar (hypoglycemia) in people receiving Tequin . Since Tequin was approved in 1999, there have also been rare cases of life-threatening side effects associated with the drug, but most of these were reversible when properly managed.
Information about the possible risk of low blood sugar and high blood sugar was added to Tequin's label in 2002.
Yesterday, Bristol-Myers Squibb Co. announced that it will change Tequin's labeling information to strengthen the warnings section about these possible side effects as well as add a warning against the use of the drug in people with diabetes.
The label will also include information on identifying other risk factors for developing low blood sugar and high blood sugar, such as decreased kidney function, use of glucose-altering medications, and advanced age while using Tequin.
The FDA says it will continue to monitor Tequin's safety to ensure that its benefits outweigh the risks to patients.
© 2006 WebMD Inc. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions